Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 46, NWS Tucson, AZ

August 23, 2010Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 23, 2010, 1:42 PM MST for Pima County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2010, 1:42 PM MST (20:42 UTC)
Expired
Aug 23, 2010, 2:24 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 15 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2294 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WGUS55 KTWC 232042
FFWTWC
AZC019-232245-
/O.NEW.KTWC.FF.W.0046.100823T2042Z-100823T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
142 PM MST MON AUG 23 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 345 PM MST

* AT 136 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM GENERATING EXTREMELY HEAVY RAINFALL NEAR
  AND JUST EAST AND SOUTH OF CORONA DE TUCSON. RAINFALL RATES OF
  1 INCH IN 30 MINUTES WITH TOTALS WELL IN EXCESS OF 1 INCH ARE
  EXPECTED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORONA DE
  TUCSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES PORTIONS OF THE FOLLOWING STREAMS AND DRAINAGES...
BOX CANYON WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3200 11085 3201 11069 3187 11063 3183 11085

$$

MEYER
1 follow-up statement
572 
WGUS75 KTWC 232124
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
224 PM MST MON AUG 23 2010

AZC019-232133-
/O.CAN.KTWC.FF.W.0046.000000T0000Z-100823T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
224 PM MST MON AUG 23 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL PIMA
COUNTY...

AT 220 PM THE THUNDERSTORMS IN THE CORONA DE TUCSON AREA HAD ENDED. 
STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PORTIONS OF 
PIMA COUNTY AND SOME ARE EXPECTED TO GENERATE HEAVY RAINFALL.

LAT...LON 3200 11085 3201 11069 3187 11063 3183 11085

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 9:00 AM MST, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 23, 9:00 AM MST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST MON AUG 23 2010

.SYNOPSIS...THERE WILL CONTINUE TO BE SUFFICIENT MOISTURE AND
INSTABILITY TO BRING MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEK.

&&

.DISCUSSION...STILL PLENTY OF MOISTURE IN PLACE WITH PRECIPITABLE
WATER VALUES NEAR TO OVER 1.5 INCHES AND SURFACE DEWPTS SOLIDLY IN
THE 60S. GOOD INSTABILITY ON THE SOUNDING THIS MORNING BUT LITTLE
SHEAR AND OVERALL WEAK STEERING FLOW FOR STORM MOTION. INITIAL STORM
EVOLUTION WILL SEE STORM MOVEMENT OUT OF THE SOUTH AND SOUTHWEST UP
TO 10 MPH...BUT MATURE STORMS WILL TEND TO THEN SIT IN PLACE WITH
SOUTHERLY OUTFLOWS FAVORED FROM THE LEAN. EASY MOUNTAIN STORM
DEVELOPMENT WITH HEAVY RAIN A CONCERN FROM RELATIVELY SLOW MOVING
STORMS. PROBABLY NOT ENOUGH ORGANIZATION TO PROPAGATE DEEP INTO THE
LOWER WESTERN DESERTS LATER.

TUESDAY...WEAK INVERTED INFLECTION TRIES TO ROTATE AROUND THE HIGH
CENTER AND INTO SOUTH CENTRAL AND SOUTHEAST ARIZONA...THIS COULD
HELP PROVIDE FOCUS AND MORE ORGANIZATION FOR STORMS WITH GOOD TIMING
COINCIDING WITH MAXIMUM DAYTIME HEATING.

WEDNESDAY THROUGH SATURDAY...THE HIGH CENTER WOBBLES BACK WESTWARD
UNDER HIGHER LATITUDE INFLUENCES BY MID WEEK. IF IT RECONSOLIDATES
TOO FAR SOUTH THIS WOULD INHIBIT STORM DEVELOPMENT A BIT BUT RIGHT
NOW IT LOOKS LIKE IT WILL STAY NORTH AND ALLOW CONTINUED DIURNAL
CONVECTION THROUGH THE WEEK AS SUFFICIENT MOISTURE REMAINS IN PLACE.
PERHAPS EVEN CREATING A FAVORABLE PATTERN FOR STRONG OUTFLOW FROM
THE RIM WEDNESDAY OR THURSDAY.

SUNDAY AND MONDAY...SOME SIGNS OF A DEEP ENOUGH WEST COAST TROUGH
EARLY NEXT WEEK TO SHUNT MOISTURE EASTWARD. HOWEVER...THE ECMWF
RETROGRADES SOME SOUTHERN BRANCH ENERGY OFF THE WEST COAST AND DRAWS
TROPICAL MOISTURE UP FROM THE SOUTH BEFORE LIFTING THROUGH NORTH OF
THE AREA. THERE'S ALWAYS A "HOWEVER" WHEN YOU START PEEKING AT THE
FIRST SIGNS OF TRANSITION PATTERNS.

&&

.AVIATION...CLOUD BUILDUPS OVER THE MOUNTAINS BY LATE MORNING WITH
SCT TSTMS DEVELOPING LATE MORNING INTO THROUGH THE AFTERNOON AND
EARLY EVENING. SCT-BKN CLOUDS AROUND 6-9K FT AGL AFTER 19Z. MVFR
CEILINGS/VSBYS AND WIND GUSTS TO 40 KTS ASSOCIATED WITH THE
STRONGEST TSRA. OTHERWISE...TERRAIN DRIVEN SURFACE WIND GENERALLY
LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MEYER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 23, 11:57 AM MST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1157 AM MST MON AUG 23 2010

AZZ019-029>035-241800-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1157 AM MST MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP EARLY THIS
AFTERNOON...BECOMING SCATTERED IN THE VALLEYS AND SCATTERED TO
NUMEROUS OVER THE MOUNTAINS BY MID TO LATE AFTERNOON. THE SHOWERS
AND THUNDERSTORMS WILL BE SLOW MOVING TODAY AND TONIGHT...WITH THE
DIRECTION OF MOVEMENT TO THE NORTH AT 5 TO 10 MPH. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND SMALL HAIL. DUE TO THE SLOW MOVEMENT
OF THE THUNDERSTORMS...LOCALLY HEAVY RAINFALL WILL ALSO BE A
POSSIBILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN
AFTERNOON AND EVENING HOURS THROUGH THE MIDDLE OF THE WEEK. EXPECT
GUSTY WINDS AND LOCALLY HEAVY RAINFALL WITH THE STRONGEST STORMS.
THE PATTERN WILL THEN BECOME LESS FAVORABLE FOR SHOWER AND STORM
DEVELOPMENT DURING THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:33 AM MSTFlash Flood WarningTWCCochise103 min
Aug 23, 12:40 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz110 min
Aug 23, 12:46 PM MSTSevere Thunderstorm WarningTWCSanta Cruz44 min
Aug 23, 2:01 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Aug 23, 2:46 PM MSTSpecial Weather StatementTWCPima44 min
Aug 23, 3:05 PM MSTSpecial Weather StatementTWCCochise40 min
Aug 23, 3:10 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 23, 3:13 PM MSTSevere Thunderstorm WarningTWCCochise62 min
Aug 23, 3:20 PM MSTFlash Flood WarningTWCCochise115 min
Aug 23, 3:34 PM MSTSevere Thunderstorm WarningTWCPima41 min
Aug 23, 4:14 PM MSTSpecial Weather StatementTWCPinal46 min
Aug 23, 4:40 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.